Alert archive / Alabama / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 179, NWS Mobile, AL
NWS Mobile, AL issued this severe thunderstorm warning at May 28, 1997, 2:28 AM CDT for Washington County, Alabama. It was in force for 47 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 28, 1997, 2:28 AM CDT (07:28 UTC)
- Expired
- May 28, 1997, 3:15 AM CDT
- In force
- 47 min
- Issued by
- NWS Mobile, AL
- Area
- Whole counties
County Washington County, AL
The radar
The Mobile radar (KMOB), 81 km from the middle of the area, began a volume at 07:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 28, 2:30 AM CDT | Thunderstorm Wind 50 | Millry, AL | Several trees were blown down along CR 34 just northeast of Millry. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 28, 12:15 AM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 00:00Z, 7.5 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3926 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 955 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 26 m²/s²
- 0-3 km storm-relative helicity
- 58 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 2.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMOB 280728 RRA SVRMOB ALC129-280815- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MOBILE AL 228 AM CDT WED MAY 28 1997 THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 315 AM CDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN SOUTHWEST ALABAMA ...WASHINGTON COUNTY AT 225 AM WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER NORTHERN WASHINGTON COUNTY NEAR MILLRY. THIS STORM IS MOVING NORTHEAST AT 5 MPH. LARGE HAIL AND DAMAGING WINDS WILL BE LIKELY WITH THIS STORM. A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. REMAIN CALM BUT BE ALERT TO RAPIDLY CHANGING WEATHER CONDITIONS.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 3:05 PM CDT, 11 hours 23 minutes earlier.
Area forecast discussion, May 27, 3:05 PM CDT, 11 hours 23 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOBILE ALABAMA 305 PM CDT TUE MAY 27 1997 IR LOOP SHOWS ANTICYCLONIC CIRCULATION OVER REMAINS OF MCS IN CENTRAL AL WHICH WILL STRENGTHEN SURFACE HIGH OVER THE EASTERN U.S.. VIS SAT LOOP SHOWS BACK DOOR COLD FRONT RETREATING OVER NORTHERN GA AS OUTFLOW BOUNDARY COLLIDES WITH IT. EXPECT OUTFLOW BOUNDARY WILL SLOW WESTWARD ADVANCEMENT OF BACK DOOR FRONT DESPITE STRENGTHENING SURFACE PRESSURE GRADIENT AT BASE OF SFC RIDGE OVER THE CAROLINAS. WEAK SEA BREEZE MAY MANAGE TO INITIATE ISOLATED TSRA IN VERY UNSTABLE AND SLIGHTLY CAPPED ATMOS OVER THE COASTAL COUNTIES...WITH ISOLATED TSRA PERSISTING INTO THE EARLY EVENING. COLD FRONT SEEN IN LATEST SURFACE ANALYSIS OVER EASTERN TX WITH ASSOCIATED SCT TSRA COMES UNDER ZONE OF DIFFLUENT 1000-500MB THICKNESS ACROSS THE CENTRAL GULF COAST TONIGHT. HOWEVER...BOUNDARY LAYER WINDS DO NOT APPEAR TO BE SUFFICIENT TO DEVELOP MCS. FOR WEDNESDAY...CWA REMAINS IN WARM SECTOR WITH REMNANS OF OUTFLOW BOUNDARIES ACROSS THE AREA. H85 CAP DISSIPATES FOR WEDNESDAY ALLOWING WEAK SEA BREEZE WILL DEVELOP AND GENERATE ISOLATED/SCATTERED TSRA...AS WELL AS WEAK SFC-H85 PREFRONTAL TROF SET TO MOVE ACROSS CWA DURING THE AFTERNOON HOURS. SURFACE COLD FRONT APPROACHES CWA THURSDAY...WITH WEAK PREFRONTAL TROF MOVING INTO CWA LATE THURSDAY AFTERNOON. FOR THE MARINE AREA WINDS WILL BE SOUTH AT 5 TO 10 KNOTS TONIGHT...BECOMING SOUTHEAST ON WEDNESDAY. WEDNESDAY NIGHT WILL HAVE SOUTH/SOUTHEAST WINDS NEAR 10 KNOTS. SEAS REMAIN 1 TO 2 FEET. MOB 71/89/70/85 2334 PNS 71/87/71/85 2334 DTS 74/85/71/81 2344 EVR 67/83/65/81 1354 29
In the hours before
Special weather statement, May 27, 8:55 PM CDT, 5 hours 33 minutes before
ALZ052-059-FLZ003-004-280300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOBILE AL 855 PM CDT TUE MAY 27 1997 ...STRONG THUNDERSTORMS CONTINUE ALONG THE CENTRAL GULF COAST... AT 852 PM...RADAR AT THE NATIONAL WEATHER SERVICE IN MOBILE INDICATED STRONG THUNDERSTORMS ALONG THE ALABAMA-FLORIDA BORDER FROM BREWTON SOUTHEAST TO MUNSON. OTHER DEVELOPING THUNDERSTORMS WERE LOCATED OVER CENTRAL WASHINGTON COUNTY FROM JUST SOUTH OF CHATOM TO MCINTOSH. THESE THUNDERSTORMS CONTINUED TO SHOW LITTLE MOVEMENT. THEREFORE...HEAVY RAIN...WHICH MAY PRODUCE FLOODING IN LOW-LYING OR FLOOD PRONE AREAS...WILL CONTINUE TO BE POSSIBLE. DOPPLER RADAR INDICATES AS MUCH AS 1.5 TO 2 INCHES MAY HAVE FALLEN OVER THE PAST 3 HOURS. IN ADDITION...STRONG GUSTY WINDS...DANGEROUS CLOUD TO GROUND LIGHTNING AND POSSIBLY HAIL CAN BE EXPECTED. STAY TUNED TO NOAA WEATHER RADIO OR THE LOCAL MEDIA OUTLETS FOR FURTHER UPDATES ON THESE STORMS. IF THREATENING WEATHER APPROACHES...SEEK SAFE SHELTER IMMEDIATELY. DB/DS
Local storm report, May 27, 9:36 PM CDT, 4 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
936 PM CDT TUE MAY 27 1997
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0900 PM CHATOM AL
05/27/97 WASHINGTON LTG STRIKE TO HOUSE.
REPORTED BY GROVE HILL
STATE PD.
0923 PM FLOMATON AL .75 INCH HAIL
05/27/97 ESCAMBIA HAIL REPORTED IN MCCALL
AREA BTWN FLOMATON AND
BREWTON BY FLOMATON PD.The office that day
Everything else NWS Mobile, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 27, 9:15 PM CDT | Severe Thunderstorm Warning | MOB | Escambia | 75 min |
| May 27, 10:19 PM CDT | Severe Thunderstorm Warning | MOB | Clarke | 71 min |
| May 27, 10:52 PM CDT | Severe Thunderstorm Warning | MOB | Baldwin, Monroe | 68 min |
| May 28, 1:17 AM CDT | Severe Thunderstorm Warning | MOB | Choctaw | 58 min |
| May 28, 2:16 AM CDT | Severe Thunderstorm Warning | MOB | Choctaw | 59 min |
| May 28, 2:42 AM CDT | Severe Thunderstorm Warning | MOB | Clarke | 63 min |
| May 28, 3:39 AM CDT | Severe Thunderstorm Warning | MOB | Wilcox | 51 min |
| May 28, 3:31 PM CDT | Severe Thunderstorm Warning | MOB | Wilcox | 59 min |
| May 28, 3:46 PM CDT | Severe Thunderstorm Warning | MOB | Clarke | 59 min |
| May 28, 3:52 PM CDT | Severe Thunderstorm Warning | MOB | Washington | 68 min |
| May 28, 4:54 PM CDT | Severe Thunderstorm Warning | MOB | Clarke, Washington | 66 min |
| May 28, 6:49 PM CDT | Flash Flood Warning | MOB | Choctaw, Clarke, Washington | 6 hr |
Nearby
Severe Thunderstorm Warnings in Alabama, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.